Quinolones and Your Feet: Could Your Achilles Tendon Rupture Be Related to Antibiotic Use?
Posted by Jenn F. on Monday, February 1st, 2016
Prescriptions for strong antibiotics like Levaquin, Cipro, and Avelox are all too common this time of year, when sinusitis, pneumonia, and other infections typically hit. This season, however, the U.S. Food and Drug Administration has listened to arguments from patients who say the use of these drugs had unintended consequences, including Achilles tendon ruptures.
Quinolone Class of Drugs Raises Red Flags
Rachel Brummert told local reporters she lost her short-term memory and ruptured 10 tendons after taking one dose of Levaquin. According to 8News in Virginia, the FDA database contains over 200,000 complaints, including 3,000 deaths, associated with the quinolone class of drugs. “These pills are powerful enough to treat anthrax and the plague, yet are prescribed for everything from sinus infections to cough to ear infections,” they report.
Patients say taking just one pill was “like a bomb went off” in their bodies, causing not only tendon tears but also neurological problems like memory loss and widespread neuromuscular toxicity similar to Parkinson’s symptoms.
Risk Factors for Tendon Injuries
You may be a candidate for an Achilles tendon rupture if you have:
- High cholesterol
- Musculoskeletal disorder
- A history of steroid use
- Rheumatoid Arthritis
- A renal transplant or long-term dialysis therapy
- Advanced age (60+)
If any of these conditions apply to you, it is especially important that you look for alternatives to quinolone class antibiotics.
Studies Link Quinolone Use and Tendon Trouble
A 2000 study published in the Southern Medical Journal found that 15 to 20 in 100,000 patients suffer a tendon disorder with fluoroquinolone use — with the Achilles being the most common tendon involved. Full rupture occurred in nearly a third of all cases and tendinitis affected 69% of patients, they said. Most commonly, the ruptures happened within two weeks of taking a dose of the antibiotic.
The Washington Post cites a large Italian study that found an even higher incidence of Achilles tendon rupture among quinolone users. “Patients treated with fluoroquinolones were up to four times as likely to rupture an Achilles tendon as were those who did not get these drugs,” they said.
A review of literature published in the journal of Clinical Infectious Diseases found that quinolone use caused several changes in the body that may explain Achilles tendon weakening and rupture, including:
- Edema fluid buildup
- Degenerative lesions in the tendon’s collagen fibers and necrosis
- Thickening/narrowing of blood vessels and decreases in blood flow
What Can You Do for a Achilles Tendon Rupture?
As of 2008, the FDA has required quinolone drugs to contain a “black box warning” stating that tendon ruptures are possible with use. Yet, that hasn’t helped all the people who took the drugs prior to 2008 and still suffer the effects. Some of these patients are filing lawsuits, alleging that the manufacturers of these drugs did not provide adequate warning of known risks.
In addition to pursuing legal claims, a sports medicine doctor can diagnose and treat your tendon ruptures, as well as counsel you on how to prevent re-ruptures, which are all too common. The Center for Podiatric Care and Sports Medicine has two NY main offices — one near Central Park in Manhattan and one just outside the city in Westchester. Achilles tendon injuries are one of our doctors’ specialties. We begin by obtaining an accurate diagnosis using state-of-the-art equipment and proceed with a combination approach to treatment involving modern therapies like platelet and biopuncture injections, pain-relieving lasers, ultrasonic debridement, ultrasound, shockwave treatment, the Tenex procedure, and more.
Studies have shown that half of Achilles tendon injury patients will recover in 30 days. A quarter of patients will have persistent symptoms for more than two months. Early diagnosis and discontinuation of antibiotic use is key to a quick recovery. Traditional eccentric exercises are not as effective for quinolone-associated tendon injuries, so we may recommend Vitamin E supplements, a period of rest, and less aggressive modes of treatment. This in-depth understanding of tendon injuries can only be found with specialists. Contact us to schedule an appointment.
If you have any foot problems or pain, contact The Center for Podiatric Care and Sports Medicine. Dr. Josef J. Geldwert, Dr. Katherine Lai, Dr. Ryan Minara and Dr. Mariola Rivera have helped thousands of people get back on their feet. Unfortunately, we cannot give diagnoses or treatment advice online. Please make an appointment to see us if you live in the NY metropolitan area or seek out a podiatrist in your area.